Texas, 2013

Flash Flood and Damaging Wind in Texas, February 6, 2013

February 6, 2013 · NWS CRP · 2 events in 2 counties and zones

Scattered thunderstorms formed over South Texas during the early morning hours as a strong upper level disturbance approached from northern Mexico. A complex of thunderstorms organized over the northern Brush Country and moved east into northern portions of the Coastal Bend.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Scattered thunderstorms formed over South Texas during the early morning hours as a strong upper level disturbance approached from northern Mexico. A complex of thunderstorms organized over the northern Brush Country and moved east into northern portions of the Coastal Bend. The thunderstorms produced a damaging microburst in the community of Skidmore in southern Bee County. Thunderstorms produced very heavy rainfall later in the morning across portions of the Coastal Bend producing localized flooding in southern Refugio County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 6, 5:28 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 6, 5:28 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
528 AM CST WED FEB 6 2013

.DISCUSSION...SEE 12Z AVIATION DISCUSSION.

&&

.AVIATION...CONVECTION MAINLY OVER THE NORTHERN AREAS AS OF THIS
WRITING (AND MAINLY SHOWERS)...BUT AM EXPECTING CONVECTION TO PICK
UP LATER THIS MORNING AS DAYTIME HEATING ENSUES AND IMPACTS OF
UPPER ENERGY ALSO COME INTO PLAY (AND CAP WEAKENS). AM GOING WITH
MAINLY SHOWERS THIS MORNING WITH TEMPO THUNDER EASTERN
TAFS...THEN THUNDER AT KCRP AND KVCT THROUGH MID AFTERNOON.
FARTHER WEST...HAVE THUNDER THIS MORNING AT KLRD (VCTS/TEMPO
THUNDER)...WITH THUNDER ENDING BEFORE NOON AND JUST HAVE SHOWERS
THROUGH EARLY AFTERNOON. MENTION OF THUNDER (VCTS) IN KALI AND
KCRP BETWEEN 21Z-01Z...BUT THUNDER CONTINUING AT KVCT TIL EARLY
EVENING (MAY BE A BIT ON THE LONG SIDE BUT TAFS ALREADY GETTING
LONG). SHOULD SEE SOME IMPROVEMENT IN CIGS VSBYS TODAY FROM WEST
TO EAST...BUT WILL LIKELY REMAIN MVFR AT KCRP AND KVCT. ONCE SUN
SETS...CIGS AND VSBYS GO DOWN TO IFR/LIFR AND WITH LIGHT
WINDS...AM EXPECTING VSBYS BELOW 1SM TERMINALS EAST OF KLRD AOA
07Z AND IFR CONDITIONS AT KLRD AFTER 07Z.

&&

.PREV DISCUSSION... /ISSUED 358 AM CST WED FEB 6 2013/

SHORT TERM (TODAY THROUGH THURSDAY)...MAIN CONCERN ARE THE POPS
FOR TODAY AND THIS EVENING (MAINLY TODAY)...AS FIRST CONVECTIVE
COMPLEX WEAKENED AS IT MOVED ACROSS THE AREA OVERNIGHT AND MAY
HAVE SLIGHTLY STABILIZED THE ATMOSPHERE WHERE WE MAY NOT GET AS
MUCH AS WE THINK. ADDITIONAL CONVECTION MOVING ACROSS THE NORTHERN
AREAS AT THIS TIME SUGGESTS THAT CONVECTION DID NOT MESS UP THINGS
TOO MUCH (YET). 4 KM MODELS STILL SHOWING CONVECTION DEVELOPING
TODAY AND ESPECIALLY BUILDING UP NEAR THE COAST AND VICTORIA AREA
LATER TODAY AND THIS AFTERNOON. APPEARS THAT THE BEST JET DYNAMICS
TODAY WILL BE MAINLY EAST OF CWFA...BUT STILL SOME UPPER LEVEL
SUPPORT AVAILABLE. ALL IN ALL...WILL KEEP SIMILAR POPS OVER MOST
AREAS TODAY...BUT WILL INCREASE THEM TO 80/90 PERCENT OVER THE
NORTHEAST. STILL LOOKS LIKE THE ACTIVITY SHOULD BE PRETTY MUCH
OVER WITH BY MID EVENING...AND THAT BEING ONLY OVER THE NORTHEAST
AS REST OF AREA SHOULD BE DONE WITH RAIN. AFTER THE CHANCES FOR
RAIN DIMINISH...LOOKS LIKE FOG WILL BE A GOOD BET PRETTY MUCH
EVERYWHERE OVERNIGHT AND THURSDAY MORNING...ESPECIALLY IF MOST
AREAS GET THE RAINFALL EXPECTED AND WITH THE LIGHT WINDS THINGS
SHOULD BE SET UP FOR FOG. PRETTY MUCH GOING AREAS OF FOG FOR
TONIGHT...BUT WILL NOT MENTION DENSE FOG JUST YET AS NOT SURE HOW
MUCH CLOUDS WILL REMAIN. SOME WEAK MID LEVEL MOISTURE ADVECTION ON
THURSDAY MAINLY OVER THE SOUTHEAST COULD GENERATE A SHOWER/STORM
THURSDAY...BUT THAT IS ABOUT IT AS DRIER AIR CONTINUES TO PUSH
SOUTHEAST. CONCERNING TEMPERATURES...GOING COOL OVER THE NORTHEAST
DUE TO PERSISTENT RAINS...AND GENERALLY ON THE COOL SIDE OF
GUIDANCE FOR ELSEWHERE TODAY. GOING MORE ON THE WARM SIDE OF
GUIDANCE TONIGHT AND THURSDAY...ESPECIALLY THURSDAY AS 850 MB
WESTERLY WINDS COME BACK AND AREA STARTS TO SEE SOME CLEARING AND
DRYING.

MARINE (TODAY THROUGH THURSDAY)...WEAK TO MODERATE ONSHORE FLOW
TODAY AND THIS EVENING WEAKENS LATER TONIGHT...WITH A WEAK
GENERALLY NORTHERLY WIND REGIME ON THURSDAY. SCATTERED TO NUMEROUS
CONVECTION EXPECTED TODAY...WITH WINDS AND SEAS HIGHER IN
CONVECTION.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...ZONAL MID/UPPER LEVEL
FLOW TO OCCUR THURS NIGHT/FRI BEFORE MERIDIONAL PATTERN RETURNS OVER
THE WEEKEND. WAA TO STRENGTHEN SATURDAY INTO SUNDAY AS CYCLOGENESIS
TAKES PLACE OVER SE CO...RESULTING IN BREEZY SE SFC WINDS OVER S TX.
CLOUD COVER WILL THICKEN AND SLIGHT CHANCES OF SHOWERS OR DRIZZLE
WILL EXIST ON SATURDAY DUE TO LOW LEVEL MOISTURE/WIND PATTERN.
FAIRLY STACKED SYSTEM TO HOOK AND EJECT NORTHEAST OUT OF THE PLAINS
ON SUNDAY WITH ASSOCIATED COLD FRONT TO DRIFT INTO CWA BY LATE
SUNDAY. FORECAST CONFIDENCE THEN DECREASES FOR REMAINDER OF LONG
TERM PERIOD. GFS WANTS TO STALL OUT SAID FRONT AND DEVELOP A FAIRLY
POTENT COASTAL TROUGH ALONG THE MIDDLE TEXAS COAST EARLY NEXT WEEK.
ECMWF ON THE OTHER HAND PUSHES FRONT ALL THE WAY THROUGH RESULTING
IN ANY MOISTURE OF SIGNIFICANCE BEING KEPT OFFSHORE. GFS MID LEVEL
DYNAMICAL PATTERN LOOKS A LITTLE MORE REALISTIC THAN ECMWF FOR EARLY
NEXT WEEK AND THUS HAVE LEANED FORECAST FOR EARLY NEXT WEEK CLOSER
TO GFS...ALBEIT CONFIDENCE IS STILL LOW. IF COASTAL TROUGH DOES
INDEED DEVELOP THEN EARLY NEXT WEEK WOULD BE
DAMP/CLOUDY...BREEZY...AND CHILLY FEELING ACROSS EASTERN ZONES.
OFFICIAL FORECAST CALLS FOR MAX TEMPS FRIDAY TO BE CLOSER TO
SEASONABLE LEVELS DUE TO LIGHT CAA. TEMPS THEN TO WARM BACK INTO THE
80S ACROSS INLAND LOCATIONS OVER THE WEEKEND. MAX TEMPS EARLY NEXT
WEEK WILL BE DEPENDENT ON CLOUD COVER...BUT FOR NOW HAVE GONE
TOWARDS COOLER GUIDANCE WITH HIGHS LATE IN THE EXTENDED PERIOD
POSSIBLY STRUGGLING TO REACH THE 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  63  82  54  73  /  70  10  20  10  10
VICTORIA          72  61  79  52  74  /  90  30  10  10  10
LAREDO            83  65  84  57  80  /  50  10  10   0  10
ALICE             78  62  84  53  77  /  70  10  10  10  10
ROCKPORT          71  61  78  54  69  /  80  20  10  10  10
COTULLA           76  61  82  53  79  /  60  10  10   0  10
KINGSVILLE        77  63  83  52  75  /  70  10  20  10  10
NAVY CORPUS       73  64  78  57  69  /  70  10  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...AVIATION
Hazardous weather outlook, Feb 6, 5:42 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
542 AM CST WED FEB 6 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-071200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
542 AM CST WED FEB 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY OVER SOUTH TEXAS. A FEW STRONG
STORMS WILL BE POSSIBLE...MAINLY THIS AFTERNOON IF SUFFICIENT
DAYTIME HEATING BECOMES AVAILABLE. ALTHOUGH AN ISOLATED STORM
COULD PRODUCE HAIL NEAR THE SIZE OF QUARTERS AND WINDS AROUND 50
MPH...MOST THUNDERSTORMS AT BEST WILL PRODUCE SMALL HAIL AND WIND
GUSTS BELOW 50 MPH. ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
MAINLY OVER THE NORTHERN PORTIONS OF SOUTH TEXAS...WHERE ISOLATED
RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD
RESULT IN LOCALIZED FLOODING ESPECIALLY IF THE HEAVY RAIN FALLS IN
LOW-LYING AREAS. FINALLY FOG IS EXPECTED TO DEVELOP TONIGHT...AND
COULD BECOME DENSE IN MANY LOCATIONS MAKING DRIVING AND NAVIGATION
HAZARDOUS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOG WILL BE POSSIBLE DURING THE LATE NIGHT THROUGH MID MORNING HOURS
THURSDAY AND FRIDAY NIGHTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS SHOULD KEEP INFORMED ON THE LATEST FORECASTS
SHOULD CONDITIONS BECOME WORSE THAN ANTICIPATED.

GW/RH

In the hours before

Special weather statement, Feb 6, 6:04 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
604 AM CST WED FEB 6 2013

TXZ229-230-061245-
LA SALLE-MCMULLEN-
604 AM CST WED FEB 6 2013

...A STRONG THUNDERSTORM WAS AFFECTING LA SALLE AND MCMULLEN
COUNTIES...

AT 559 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF FORT EWELL SITE...OR 22
MILES SOUTHEAST OF COTULLA...MOVING NORTHEAST AT 35 MPH.

MOTHBALL SIZE HAIL IS EXPECTED WITH THIS STORM.

GW
Local storm report, Feb 6, 6:42 AM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
642 AM CST WED FEB 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     TSTM WND GST     16 SSE FOWLERTON        28.24N 98.72W
02/06/2013  M56 MPH          MCMULLEN           TX   ASOS

            SITE KNMT IN SW MCMULLEN COUNTY.

&&

HART

The radar

The Corpus Christi radar (KCRP), 55 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bee

When
February 6, 8:27 AM CST to 8:28 AM CST
Where
Bee County, 0.64 mi WNW of Skidmore to 0.41 mi NW of Skidmore
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
28.254, -97.689

NWS storm survey concluded that a microburst with winds up to 70 mph impacted a narrow corridor through the central portion of the city of Skidmore. The axis of wind damage was concentrated near the intersection of U. S. Highway 181 and West Main Street. The perimeter fence of the high school baseball field was torn down. A portion of a roof was lifted off a home near North 7th Street and East Mathis Street, and a large tree limb as blown down on 2nd Street.

Flash Flood, Refugio

When
February 6, 10:50 AM CST to 11:15 AM CST
Where
Refugio County, 1.95 mi WNW of Bonnie View to 1.08 mi W of Bonnie View
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.180, -97.330

Heavy rainfall produced flooding in southern Refugio County with water over the roadways around the intersection of Farm to Market Roads 1360 and 3037 in the Bonnieview area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435972, 435971.